Pennsylvania, 2003

Flood in Pennsylvania, November 19 to 20, 2003

November 19 to 20, 2003 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 19, 4:00 PM EST, 0 minutes earlier.

Area forecast discussion, Nov 19, 4:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 PM EST WED NOV 19 2003

.DISCUSSION...
QUITE AN EVENTFUL STORM SYSTEM MOVING ACROSS THE CWA TODAY.  PLENTY
OF REPORTS OF WATER IN BASEMENTS AND ROADS CLOSED FROM HIGH WATER
EARLIER - IN ADDITION TO SOME GUSTY WINDS TO AROUND 40 MPH AHEAD OF
HEAVIEST RAIN BAND.  STEADY RAIN WILL PERSIST ACROSS THE EAST
THROUGH THE EARLY EVENING...WITH HEAVIER RAINS STILL POSSIBLE...
BEFORE THE ENTIRE SYSTEM LIFTS TO THE EAST AND THE PRECIP SHIELD
ERODES FROM W TO E.  FLOOD WATCH CONTINUES WITH URBAN AND SMALL
STREAM ADVISORY OUT FOR THE E THIS EVENING UNTIL THINGS BEGIN TO
CALM DOWN.

DRIER AIR WILL BEGIN TO MOVE IN LATE TONIGHT AND WINDS WILL STAY UP
ENOUGH TO PRECLUDE MORNING FOG.  HIGH PRESSURE THEN TAKES CONTROL
BEFORE THE NEXT CHANCE FOR PRECIP MONDAY AND TUESDAY.  ONLY SMALL
SCALE CHANGES TO EXTENDED WITH ONLY LIMITED TIME TO WORK WITH.
&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     46  54  36  61 /  80  10   0   0
WILLIAMSPORT   43  51  35  53 /  70  10   0   0
BRADFORD       36  45  33  54 /  40  10   0   0
JOHNSTOWN      36  45  39  53 /  50  10   0   0
ALTOONA        40  48  39  58 /  60  10   0   0
STATE COLLEGE  41  49  36  58 /  60  10   0   0
SELINSGROVE    45  53  33  58 /  80  10   0   0
LANCASTER      48  53  33  58 /  80  10   0   0
YORK           46  52  35  61 /  80  10   0   0
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH EARLY EVENING FOR ALL OF CENTRAL PA.
&&
Hazardous weather outlook, Nov 19, 11:14 AM EST, 4 hours 46 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-191815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1114 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A
FLOOD WATCH IS IN EFFECT FOR CENTRAL PENNSYLVAIA INTO THIS EVENING.
RAINFALL WILL AVERAGE BETWEEN 1 AND 2 INCHES...WITH A FEW SPOTS
RECEIVING UPWARDS OF 3 INCHES.

IN ADDITION...STRONG TO SEVERE STORMS MAY FORM ACROSS THE SOUTHERN
PORTION OF CENTRAL PENNSYLVANIA LATER THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG THE MARYLAND BORDER.

THE MAIN THREAT WILL BE HEAVY RAIN...GUSTY WINDS...AND HAIL...BUT
ISOLATED TORNADOES COULD OCCUR.

.DAYS TWO THROUGH SEVEN...

ANOTHER ROUND OF STRONG WINDS AND HEAVY RAIN WILL BE POSSIBLE ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY.

MARTIN

In the hours before

Special weather statement, Nov 19, 11:06 AM EST, 4 hours 54 minutes before
PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-200200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EST WED NOV 19 2003

...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHERN
PENNSYLVANIA THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN PENNSYLVANIA...AS A
STRONG WARM FRONT MOVES NORTH OF THE REGION THIS AFTERNOON. SHOWERS
ARE EXPECTED TO TAPER OFF FOR A BRIEF TIME THIS AFTERNOON...ALLOWING
FOR SOME HEATING TO OCCUR. WHILE HEATING WILL BE LIMITED...A STRONG
COLD FRONT WILL MOVE INTO THE REGION FROM WEST TO EAST THIS EVENING.
THIS MAY ALLOW A FEW STORMS TO FORM ALONG AND JUST AHEAD OF THE COLD
FRONT.

THE MAIN THREAT WILL BE DAMAGING WINDS...HEAVY RAIN...HAIL...AND
DANGEROUS LIGHTNING...BUT CONDITIONS MAY SUPPORT THE FORMATION OF
ISOLATED TORANDOES AS WELL.

STRONG TO SEVERE STORMS WILL BE POSSIBLE AS FAR NORTH AS INTERSTATE
80...BUT THE MAIN AREA OF CONCERN WILL BE MAINLY ALONG THE MARYLAND
BORDER...FROM ABOUT CHAMBERSBURG EASTWARD.

SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Nov 19, 12:15 PM EST, 3 hours 45 minutes before
PAZ018-019-026>028-036-045-046-049>052-056-057-059-063>066-191915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1215 PM EST WED NOV 19 2003

...STRONG COLD FRONT MOVING INTO AREA...

A STRONG COLD FRONT WILL MOVE INTO THE AREA THIS AFTERNOON. IN
ADDITION TO HEAVY RAIN...STRONG...GUSTY WINDS WILL PRECEDE AND
ACCOMPANY THE FRONTAL PASSAGE. WIND GUSTS TO AROUND 50 MPH ARE
POSSIBLE THIS AFTERNOON...POSSIBLY DOWNING TREE LIMBS.
Special weather statement, Nov 19, 12:55 PM EST, 3 hours 5 minutes before
PAZ028-050-052-056>059-063>066-192300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1255 PM EST WED NOV 19 2003

...A TORNADO WATCH IS IN EFFECT UNTIL 600 PM EST WEDNESDAY EVENING
FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...CUMBERLAND...DAUPHIN...JUNIATA...LANCASTER...LEBANON...
NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER AND YORK.

A STRONG FRONTAL SYSTEM COUPLED WITH A POTENT UPPER LEVEL DISTURBANCE
WILL MOVE ACROSS THE REGION THIS AFTERNOON. THE POTENTIAL EXISTS FOR
ANY STORMS TO GENERATE WIND GUSTS IN EXCESS OF 50 MPH...AND MAY ALSO
CONTAIN BRIEF TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Nov 19, 1:40 PM EST, 2 hours 20 minutes before
PAZ037-041-042-046-049>053-057>059-065-066-192030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
140 PM EST WED NOV 19 2003

A COLD FRONT WILL MOVE THROUGH THE AREA BETWEEN 145 PM AND 33O PM.
THIS FRONT WILL BE ACCOMPANIED BY A BRIEF PERIOD OF TORRENTIAL RAIN
AND WIND GUSTS TO AROUND 50 MPH.
Special weather statement, Nov 19, 2:23 PM EST, 1 hour 37 minutes before
PAZ042-051-053-058-059-066-192030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
223 PM EST WED NOV 19 2003

A COLD FRONT WILL MOVE THROUGH THE AREA BETWEEN 230 PM AND 330 PM.
THIS FRONT WILL BE ACCOMPANIED BY A BRIEF PERIOD OF TORRENTIAL RAIN
AND WIND GUSTS TO AROUND 50 MPH.
Special weather statement, Nov 19, 3:11 PM EST, 49 minutes before
PAZ028-050-052-056>059-063>066-192045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
311 PM EST WED NOV 19 2003

...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

ADAMS...CUMBERLAND...DAUPHIN...JUNIATA...LANCASTER...LEBANON...
NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER AND YORK.

HEAVY RAIN AND GUSTY WINDS WILL CONTINUE TO AFFECT THE AREA THROUGH
EARLY EVENING. HOWEVER...THE THREAT OF SEVERE WEATHER AND TORNADOES
HAS DIMINISHED. THEREFORE...THE TORNADO WATCH HAS BEEN CANCELED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Huntingdon

When
November 19, 4:00 PM EST to November 20, 2:00 AM EST
Where
Huntingdon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Heavy rain caused the Little Juniata River at Spruce Creek to exceed flood stage. The creek rose above the flood stage of 8.0 feet at 16:00 EST on the 19th, crested at 9.43 feet at 22:00 EST on the 19th, then fell back below flood stage at 02:00 EST on the 20th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371033.